This patient with severe hypokalemia is interesting for the following reasons: It is extremely rare that serum potassium levels decrease below 2 mmol/l and that such low levels are tolerated without cardiac arrests. Previous reports show that severe hypokalemia is associated with cardiac arrests and the necessity for cardiopulmonary resuscitation. That our patient did not develop any arrhythmia despite severe hypokalemia may be explained by her healthy heart as demonstrated by the normalization of electrocardiography and normal echocardiographic findings, by the chronic development of hypokalemia and, possibly, by unknown genetic protective factors.
Furosemide-induced hypokalemia, also termed "Pseudo-Bartter-Syndrome", is found mainly in young females who work in health-care institutions, like our patient, who may have an easy opportunity to watch the impressive effect of diuretics and have an easier access to the drugs than people who work outside health-care institutions.[1–5] Motivation for surreptitious furosemide intake is the intention to slim, to avoid edema or, like in our patient, to change the shape of the body. Furosemide may be taken also unknowingly as an undeclared component of "health teas" and lead to hypokalemia. Previous reports indicate that extensive diagnostic measures may be necessary to establish the diagnosis, thus our experience to confront the patient early in the diagnostic process with the suspicion of diuretic-intake seems reasonable.
Neurologic manifestations of hypokalemia comprise paralysis and rhabdomyolysis.[11–13] Rhabdomyolysis in hypokalemia either remains asymptomatic or manifests clinically with muscle pain, cramps and weakness. The reason for rhabdomyolysis in hypokalemia is assumed to be muscle ischemia. Physiologically elevated potassium, for example due to exercise, causes vasodilatation and thus increases the muscular blood flow. In case of hypokalemia, increase of serum potassium is hindered resulting in relative ischemia, muscle cramps, and in case of severe depletion, muscle necrosis and rhabdomyolysis. Another pathomechanism may be impaired myocyte metabolism or membrane dysfunction, resulting in muscle-cell breakdown or membrane leakage.
It remains unclear why our patient did not develop the electrolyte abnormalities typical for furosemide-induced hypokalemia. Her concomitant hyponatremia cannot be explained by furosemide-intake since furosemide may lead to hypernatremia. Probably, other so far unknown factors may have contributed to hyponatremia. Unfortunately, no urine chloride levels have been measured. One would expect them to be elevated, which could have been helpful in the patient's workup if she had not admitted diuretic intake.
Additionally it remains unknown whether she had a predisposition to hypokalemia or rhabdomyolysis. Disorders which may lead to hypokalemia like Gitelman syndrome, Bartter syndrome, Andersen-Tawil syndrome, renal tubular acidosis or periodic hypokalemic paralysis were excluded by the negative family history, the absence of a periodic occurrence and the absence of hypomagnesemia, hypocalcemia and acidosis.[16–17]
BMC Womens Health. 2013;13(30) © 2013 BioMed Central, Ltd.
© 1999-2006 BioMed Central Ltd